Colorado, 2020

Winter Weather in Colorado, September 7 to 9, 2020

September 7 to 9, 2020 · NWS BOU · 8 events in 8 counties and zones

A strong upper level low brought an end to record heat through the first week of September and provided Denver with one of its earliest measurable snowfalls on record. By the evening of September 7th, a series of cold fronts progressed southward from Wyoming into Colorado, and dropped the temperature down into the low 30s by early morning of the 8th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong upper level low brought an end to record heat through the first week of September and provided Denver with one of its earliest measurable snowfalls on record. By the evening of September 7th, a series of cold fronts progressed southward from Wyoming into Colorado, and dropped the temperature down into the low 30s by early morning of the 8th. Snow developed across the Front Range mountains and foothills, while a mix of rain and snow developed along the I-25 corridor. On the 8th, accumulating snow was mostly confined to the higher elevations, eventually spreading across the plains during the late afternoon and evening period. Light snow spread across the far eastern plains overnight, and tapered off the morning the 9th. In the Front Range Front Range mountains, foothills, and South Park storm totals ranged from 4 to 12 inches. The early season snow brought a welcome but relatively brief period of relief for the ongoing wildfires. Along the urban corridor, storm totals ranged from 3 to 6 inches mainly west of Interstate 25 and over the Palmer Divide south and southeast of Denver. The heavy and wet snow downed some fully leaved trees and snapped large tree limbs in Boulder and Golden, and caused electrical outages. Boulder was hardest hit with 6500 outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 7, 7:06 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 7, 7:06 PM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
806 PM MDT Mon Sep 7 2020

.UPDATE...
Issued at 755 PM MDT Mon Sep 7 2020

A couple different pre-front-cold-fronts came down across the CWA
late this afternoon and earlier this evening. The real front is
now across the northern CWA border, heading south. Real data
indicates that the northeasterlies, from the first front made to
the the Cameron Peak Fire. It is already showing signs of
"decrease-ment". Its smoke plume has tamed down consierably
already. The grids are in pretty good shape with the significant
weather change expected.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 348 PM MDT Mon Sep 7 2020

...SNOW AND RECORD COLD EXPECTED TUESDAY INTO WEDNESDAY...

The weather expectations remain unchanged as the north winds ahead
of the cold front are now spreading across Weld County and towards
the Denver/Boulder metro area. Strengthening north winds should
continue through the evening as cold air moves into the state.
Fire activity on the Cameron Peak fire remains vigorous to
extreme. Warnings and Advisories remain in effect for the
mountains, foothills and out onto the plains. Rain on the plains
and snow in the mountains should develop by midnight. Rain on the
plains will continue through about 6 AM, when temperatures cool
enough and the airmass becomes cold enough through the column for
precipitation to change over to snow. Mountain areas should see
accumulating snow overnight and through the day, but accumulations
on the plains will be harder to realize due to warm ground
temperatures and air temperatures in the lower 30s. Snow sill fall
through the day, but will mostly melt until later tomorrow
evening.

.LONG TERM...(Tuesday night through Monday)
Issued at 348 PM MDT Mon Sep 7 2020

The early winter storm will continue to impact the area Tuesday
night and possibly into Wednesday before finally loosening its
grip on the forecast area. We would expect mostly snow (perhaps a
mix in the far northeast corner) continue into Tuesday night with
continued upslope, but gradually weakening QG ascent. Models have
excellent agreement on the synoptic positioning of the upper level
low settling into the Utah/Arizona border/Four Corners region, but
the details on the mesoscale forcing and melting still make this
a difficult forecast, as usual for Colorado. Most of the models do
have one good batch of precipitation rotating around the upper
low and across the Front Range and northeast plains during the
evening. Apparently there is a weak embedded short wave kicking
out of the upper low, but there is little QG signature or other
mesoscale forcing like frontogenesis indicated. There has been
reasonable consistency with regard to this feature, so we do think
a period of heavier snow is possible during the evening. Snow
should continue overnight with overall weak QG lift and upslope,
although the intensity will decrease as both of these support
mechanisms weaken. Tuesday night will provide the highest chances
of meaningful accumulating snowfall across the plains, given loss
of any solar insolation and continued cooling of the near surface
soil temperatures. We'll likely see our largest storm impacts in
this period as we accumulate heavy, wet snow on trees and elevated
surfaces. Thus, we'll continue to message potential for broken
tree limbs and scattered power outages.

Snow will continue to taper off Wednesday as we lose our upper
level forcing and flow turns deep south/southeasterly. That said,
this flow pattern would continue to produce accumulating snow in
Park County through much of the day.

Total snow accumulations are still very tricky considering the
heat ahead of this storm and the amount of melting that will
occur, especially during the day tomorrow. The higher elevations
of the foothills and mountains should be able to hang onto most of
the falling snow as accumulation due to the very cold temps in
the teens to mid 20s, while the I-25 Urban Corridor is still a
wildcard, and will be through this entire event. We did like the
newest HRRR variable snow accumulation product, which shows 8-18
inches with locally higher amounts in the foothills, anywhere
from 2-6 inches in the I-25 Corridor (locally higher amounts
possible right near the foothills and Palmer Divide). Most of the
eastern plains would be lighter in the Trace to 4 inch range, but
if the heavier band materializes Tuesday evening then a few spots
could get more.

The upper level low will eventually fill and most likely kick
northeast across the state Thursday and Thursday night. This will
likely bring one last round of showers to the mountains with light
snow accumulations possible, and a chance of rain showers to the
lower elevations.

Record low temperatures can be expected Tuesday night, with
readings dropping below freezing over most of the plains. If
precipitation continued all night, lows could hover near 30-32F,
otherwise some upper 20s will occur. If it did drop below 30F in
Denver Wednesday morning, it would be the earliest 20s ever
recorded, and only four days after our latest 100F ever. Wednesday
looks like another cold day with highs on the plains only reaching
the 30s.

Temperatures will then gradually moderate through the end of the
week as ridging and drier westerly flow aloft develops.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 755 PM MDT Mon Sep 7 2020

Northeasterly winds currently, should gradually give way to more
due northerly winds at DIA by around 0330Z. Initially, after the
front moves through, wind gusts could reach 35-40 knots for a
couple of hours. Ceilings should come down into the BKN-
OVC020-030 range by 06Z. IFR conditions can be expected at DIA
sometime around 12Z Tuesday morning. Snow is expected as the
precipitation type from that time on into Wednesday, but it will
be unlike for any of the snow to accumulate in runways.

&&

.FIRE WEATHER...
Issued at 755 PM MDT Mon Sep 7 2020

The RFW has expired at 02Z. Hopefully, the expected incoming
moisture will have a serious impact on reducing our short/medium
range fire danger and, perhaps, putting our ongoing fires out.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 6 PM Tuesday to noon MDT Wednesday for
COZ038>051.

Winter Storm Warning from midnight tonight to noon MDT Wednesday
for COZ033>037-041.

Winter Weather Advisory from midnight tonight to 6 AM MDT
Wednesday for COZ031.

Winter Weather Advisory from midnight tonight to noon MDT
Wednesday for COZ038>040-042-043-045-046.

&&

UPDATE.........RJK
SHORT TERM.....Dankers
LONG TERM......Barjenbruch
AVIATION.......RJK
FIRE WEATHER...RJK
Hazardous weather outlook, Sep 7, 10:14 AM MST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1114 AM MDT Mon Sep 7 2020

COZ030>051-081715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1114 AM MDT Mon Sep 7 2020

...SIGNIFICANT CHANGE TO WINTER WEATHER STARTS THIS EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Warm temperatures, very dry conditions, and wind gusts to 35 mph
will result in critical fire danger today over the mountains.
Areas of smoke from the Cameron Peak Fire will also affect air
quality across the plains.

A strong cold front will drop south across Colorado this evening.
North winds are expected to gust up to 50 mph and temperatures
will plummet as the cold front pushes through. Rain will move
south into northern Colorado during the evening and continue to
spread southward overnight. As temperatures fall tonight, snow
levels will also fall with a rain/snow mix expected along the I-25
Urban Corridor by sunrise Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heavy snow will fall in the Front Range Mountains and Foothills
Tuesday and Tuesday night, with accumulations of 8 to 14 inches in
most areas, and locally heavier amounts around 20 inches possible.
The I-25 Corridor will likely see mostly snow on Tuesday, with
some slush accumulation possible on trees and grass. That snow
will continue into Tuesday night when more significant
accumulations will be possible on trees and elevated surfaces,
resulting in tree damage and possible power outages. If
significant accumulation occurs, be mindful of where you park your
car - not under trees, and be alert for falling tree branches.

On the eastern plains, lighter snow amounts can be expected, with
accumulations of 1 to 3 inches by the time snow decreases late Tuesday
night or Wednesday morning.

Roadways could become slushy, especially over the higher terrain
where the heaviest snowfall accumulations and coldest temperatures are
expected. Record cold temperatures are expected by Tuesday night,
with lows in the upper 20s to lower 30s over the plains, and teens
to lower 20s in the mountains and foothills.

Conditions will gradually improve Wednesday through Thursday with
a gradual warming period into the weekend.

There is still moderate uncertainty with regard to potential
snowfall amounts and impacts. Stay tuned to the National Weather
Service for the latest updates on this early season storm and
drastic change in temperature.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be be needed today and tonight. Any
reports of snowfall or rain changing to snow tonight and Tuesday
will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
September 7, 10:00 PM MST to September 9, 5:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Storm totals included: 10-12 inches over the Cameron wildfire southwest of Red Feather Lakes, 10.5 inches in Rist Canyon, 9 inches at Eldorado Springs, 8 inches, 7 miles southwest of Virginia Dale, 7 inches near Jamestown and Red Feather Lakes; 6.5 inches near Estes Park and Horsetooth Mountain; 6 inches near Allenspark and 5.5 inches near Ward.

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
September 7, 10:00 PM MST to September 9, 5:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals included: 8 inches near Genesee and 12 miles northwest of Golden, 5.5 inches near Kittredge, 5 inches near Evergreen, with 4.5 inches near Idaho Springs.

Winter Weather, Larimer County Below 6000 Feet / Nw Weld County

When
September 7, 10:00 PM MST to September 9, 5:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Storm totals included 4 to 5 inches in west Fort Collins, with 2 to 4 inches over the rest of Fort Collins, Laporte and Loveland.

Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
September 7, 10:00 PM MST to September 9, 5:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals included: 6 inches in Golden, 5.5 inches in Boulder 4.5 inches in west Arvada. Extensive tree damage was reported in Boulder and light to moderate tree damage elsewhere. Power outages were also reported in Boulder.

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
September 7, 10:00 PM MST to September 9, 5:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Storm totals included: 7 inches near Monument, 4.5 inches near Elizabeth, with 4 inches at Castle Rock and Elizabeth.

Winter Weather, C & Se Park County

When
September 7, 10:00 PM MST to September 9, 5:00 AM MST
Where
C & Se Park County forecast zone
Reported by
Trained Spotter
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

Storm totals included: 12 inches near Alma, with 8 inches near Fairplay and Lake George.

Winter Weather, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
September 7, 10:00 PM MST to September 9, 5:00 AM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Storm totals included 5 inches near Hugo, 7 miles northeast of Limon, and 10 miles west-southwest of Karval.

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
September 7, 10:00 PM MST to September 9, 5:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Storm totals across the Denver area ranged from 1 to 3 inches. At Denver International Airport, 1.0 inches was the official measurement on the 8th, making it the second earliest measurable snowfall for Denver to date.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920970, 920974, 920977, 920981, 920984, 920987, 920990, 921001.